Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Wilmington, NC

July 28, 2018Horry County, South Carolina; Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 28, 2018, 7:57 PM EDT for Horry County, South Carolina; Columbus County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 7:57 PM EDT (23:57 UTC)
Expired
Jul 28, 2018, 8:24 PM EDT
In force
27 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbus County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 54 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 12.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS52 KILM 282357
SVRILM
NCC047-SCC051-290045-
/O.NEW.KILM.SV.W.0049.180728T2357Z-180729T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
757 PM EDT SAT JUL 28 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  West central Columbus County in southeastern North Carolina...
  North central Horry County in northeastern South Carolina...

* Until 845 PM EDT.

* At 757 PM EDT, a severe thunderstorm was located near Green Sea, or
  12 miles east of Mullins, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Tabor City, Loris, Green Sea, Cherry Grove and Loris Community
  Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3403 7881 3404 7912 3421 7914 3422 7913
      3429 7889
TIME...MOT...LOC 2357Z 265DEG 12KT 3414 7905 

HAIL...1.00IN
WIND...60MPH
 
$$

SHK
1 follow-up statement
652 
WWUS52 KILM 290024
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
824 PM EDT SAT JUL 28 2018

NCC047-SCC051-290034-
/O.CAN.KILM.SV.W.0049.000000T0000Z-180729T0045Z/
Columbus NC-Horry SC-
824 PM EDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COLUMBUS AND
NORTH CENTRAL HORRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3403 7881 3404 7912 3421 7914 3422 7913
      3429 7889
TIME...MOT...LOC 0022Z 265DEG 12KT 3415 7894 

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:27 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 3:27 PM EDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
327 PM EDT Sat Jul 28 2018

.SYNOPSIS...
An upper trough to the west and Bermuda high pressure to the
east and offshore, will result in a moist flow across the
forecast area this weekend. This will continue thru the
upcoming work-week with the atmosphere becoming more tropical
oriented. The result is a mix of partly sunny skies and
heavy rain producing thunderstorms each day, and variably
cloudy and continued chance for thunderstorms each evening or
early morning.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...A unique day so far today as morning
convection along and off the coast inhibited sea breeze
development this aftn. Temperatures along the coast have taken
a long time to warm so had to cut highs a bit, but much of the
area is now around 90 degrees. With dewpoints around 70 inland,
mid 70s at the coast, instability is very high - around
2500-3000 J/kg of MLCape. This has allowed Cu to bubble into
tstms, focused along a hybrid Piedmont trough/stalled front.
This is well modeled by high-res guidance and POP grids echo a
slow increase in coverage through the aftn. However, uncertainty
remains both into how much convection will develop, as well as
how clusters will evolve this evening.

PWATs are much lower west (1.8") than east (2.1") and this is
noted on RAP/WRF soundings suggesting ample dry air in the mid-
levels. The mean column flow is from the W/SW, but will
gradually become more westerly as the longwave trough collapses
southward in response to a shortwave digging into the MS VLY.
Weak 0-6km shear of 10-15 kts suggests primarily pulse storms
through this evening, but there is potential that cold pools and
boundary mergers could organize convection a bit better,
especially until loss of heating as the column remains very
unstable. Some of the guidance suggests a southward propagating
cluster of storms will develop north of the area and drop into
the NC zones late this evening. Confidence is very low in this
however, but have carried CHC POP well beyond dark for potential
as residual layer CAPE will remain high. WPC has issued an MPD
for our NC counties for very heavy rain potential, and if cell
mergers do occur in the low shear-environment localized flooding
will be possible. This appears to be a low threat though, and
will monitor as needed if convection does show an upswing later
this aftn. Continued southerly surface flow will again keep
temps warm, 72 well inland to 76 at the coast, but rain cooling
could lower these in a few places.

More active day forecast for Sunday as PWATs begin to surge
inland climbing towards 2.2 inches and height falls occur as
the mid-level trough digs SE. Convection likely to flare up off
the coast tonight is progged to lift onshore early in the day,
with the Piedmont trough, stalled front, and other boundaries
all serving as foci for storms on Sunday. Not only will lapse
rates be steeper and PWATs higher, but better jet energy noses
into the region as the RRQ of an upper jet shifts eastward. High
res guidance keeps coverage lower than this setup would
suggest, likely due to slower erosion of drier air, so have
capped POP in the high CHC range, but anticipate the radar will
be more active on Sunday, especially as instability climbs
during peak heating with temps in the mid to upr 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...As has been stated many times this
summer, expect an active and rather wet short term period coming
up. The mid level flow will remain from the southwest early on
but back to more southerly during the day Monday which will
advect a plume of moisture laden air into the region. PW's
nearing 2.3 inches will be in place a good part of Monday into
early Tuesday. Any small shortwaves will work in tandem to kick
off widespread showers and thunderstorms. Pops basically through
the period remain in the likely category and in time, there
will almost certainly be some categorical pops and probably yet
another Flash Flood Watch especially along coastal areas. No
changes to the temperature forecast with daytime highs at or
slightly below climatology and overnight lows above both due to
the abundant moisture.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Saturday...Extended models are in decent agreement
in continuing this "wet" period that basically will affect the
Eastern United States, from the Appalachian Mountains to the
East Coast, which obviously includes the ILM CWA. The FA will
basically lie between the upper ridge over the Atlantic waters
and an upper trof over the Central U.S. ie. along the
Mississippi River Valley. With the upper trof axis west of the
ILM CWA, S to SW flow aloft will provide a direct feed from the
Gulf of Mexico which will help keep the moist atm in place with
PWs hovering around 2+ inches thruout this period. POPs thruout
this period will be fcst above, at times well above the
climatological normal. In addition to the Piedmont Trof and sea
breeze to instigate convection, a few mid-level s/w trofs or
vorticies are progged to further increase coverage, as well
as increase the potential strength. Will indicate the hier POPs
when those mid-level s/ws are progged to affect the FA. A
potential brief reprieve in convection coverage may occur next
week from Wed night thru Fri morning. This due to Atlantic
ridging sfc and aloft flexing it's muscle westward across the
Eastern Carolinas. This will not be near enough to take out
POPs completely from the fcst but enough to reduce the coverage.
As for temps, stayed with a consensus of the various model MOS
guidance which basically will keep temps at or slightly below
the climo norm, mainly due to clouds and convection.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 18Z...A large convective complex will steal the energy for
now, with only isolated convection expected this afternoon. This
evening, a trough will drop southeast with convection expected
to erupt near the northern terminals by 23-00Z. Do not think
the convection will make it to the Myrtles or FLO. Some fog is
expected tonight, particularly inland. Sunday, convection will
likely be around all morning, particularly at the coastal
terminals.

Extended Outlook...VFR. Scattered SHRA/TSRA each day between the
inland and coastal terminals through the weekend. Increasing
chances for thunderstorms beginning Monday.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...High pressure anchored offshore and a
stalled front well inland will keep the waters pinched between
through Sunday. This will produce nearly uniform S/SW winds
around 15 kts with little fluctuation, although a near-shore
locally backed sea breeze is expected during the aftns. A slowly
decaying 9 sec SE swell will remain in the spectrum, but will
be progressively shadowed by a 3-4 ft 5 sec southerly wind wave.
This wind wave becomes more dominant with time, so although
wave heights will remain generally 3-4 ft, more wave heights
near the lower end of the range are expected Sunday than
today/tonight.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Somewhat typical summertime conditions
expected across the coastal waters through the period. Wind
directions will be a bit changeable through the period with
slightly southeast winds early and southwest late with almost an
almost southerly direction in the interim. Speeds will
generally be 10-15 knots but a period of 15-20 knots is expected
for a few hours toward the end of the period. Significant seas
should be 2-4 feet.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...The Sfc Atlantic ridging will primarily
influence the winds across the area waters. The positioning of
the sfc ridge axis will determine whether winds are more
onshore in direction, ie. if the axis is either across or just
north of the area waters, or have a slight westerly wind
component, ie. if the axis is south of the area waters. Tuesday
will start off with a SW direction with winds backing to a
Southerly direction by late Tue thru Thu and possibly further to
a SSE direction depending on the ridge axis positioning. The sfc
pg to remain semi-tightened, resulting with wind speeds of 10-15
or around 15 kt thruout the period. Guidance has indicated
windspeeds possibly sustained at 20 kt Wed into Thu but will
hold off for further model runs. Significant seas initially at 2
to 4 ft will build to 3 to 5 ft late Tue thru Thu. This a
result of those onshore winds blowing across a decent fetch.
Dominant periods will run 5 to 6 seconds with an underlying 8 to
9 second period ESE ground swell remaining present.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...JDW
SHORT TERM...SHK
LONG TERM...DCH
AVIATION...JDW
Hazardous weather outlook, Jul 28, 3:29 PM EDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
329 PM EDT Sat Jul 28 2018

NCZ106-108-110-SCZ054-056-291930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
329 PM EDT Sat Jul 28 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of flooding possible Monday through Wednesday due to periods
of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
291930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
329 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of flooding possible Monday through Wednesday due to periods
of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-291930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
329 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Exercise Caution conditions possible Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

In the hours before

Special weather statement, Jul 28, 3:03 PM EDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Wilmington NC
303 PM EDT SAT JUL 28 2018

NCZ105-282000-
Inland Pender NC-
303 PM EDT SAT JUL 28 2018

...SPECIAL WEATHER STATEMENT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willard, or near Wallace, moving east at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Burgaw, White Stocking, Murray Town, Maple Hill, Willard and Watha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3456 7800 3473 7802 3471 7798 3472 7794
      3472 7768 3455 7761
TIME...MOT...LOC 1903Z 265DEG 13KT 3466 7793

SHK
Special weather statement, Jul 28, 7:09 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wilmington NC
709 PM EDT SAT JUL 28 2018

NCZ105-106-108-290015-
Coastal Pender NC-Inland Pender NC-Coastal New Hanover NC-
709 PM EDT SAT JUL 28 2018

...SPECIAL WEATHER STATEMENT...

At 709 PM EDT, Doppler radar was tracking a strong thunderstorm over
Penderlea, or 8 miles south of Wallace, moving southeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Burgaw, Wrightsville Beach, Surf City, Rich Inlet, Figure Eight
Island, Hampstead, Topsail Beach, Penderlea, Maple Hill, Long Creek,
Ashton, Rocky Point, Wards Corner, Scotts Hill, Woodside, White
Stocking, Murray Town, Malpass Corner, Willard and Topsail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 7769 3422 7778 3425 7782 3431 7776
      3435 7781 3438 7781 3439 7783 3436 7789
      3438 7790 3436 7793 3437 7795 3436 7795
      3459 7822 3473 7805 3473 7801 3471 7798
      3472 7772 3467 7766 3448 7758 3444 7752
TIME...MOT...LOC 2309Z 300DEG 27KT 3463 7805

SHK
Special weather statement, Jul 28, 7:27 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Wilmington NC
727 PM EDT SAT JUL 28 2018

NCZ099-SCZ059-290030-
Columbus NC-Northern Horry SC-
727 PM EDT SAT JUL 28 2018

...SPECIAL WEATHER STATEMENT...

At 726 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tabor City, or 17 miles southwest of Whiteville, moving east at 15
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Tabor City, Loris, Bethel, Cherry Grove, Nakina, Old Dock, Mollie,
Bughill, Sidney, Clarendon, Williams, Pireway, Dulah, Green Sea and
Loris Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3403 7859 3402 7863 3407 7902 3425 7901
      3428 7857
TIME...MOT...LOC 2326Z 272DEG 12KT 3417 7893

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:04 AM EDTSpecial Weather StatementILMBrunswick41 min
Jul 28, 9:29 AM EDTSpecial Marine WarningILM37 min
Jul 28, 9:51 AM EDTSpecial Marine WarningILM39 min
Jul 28, 10:31 AM EDTSpecial Marine WarningILM44 min
Jul 28, 3:03 PM EDTSpecial Weather StatementILMPender57 min
Jul 28, 7:09 PM EDTSpecial Weather StatementILMPender66 min
Jul 28, 7:27 PM EDTSpecial Weather StatementILMColumbus63 min
Jul 28, 7:39 PM EDTAreal Flood AdvisoryILMPender96 min
Jul 28, 7:59 PM EDTFlash Flood WarningILMPender2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.